Journal of Cutaneous and Aesthetic Surgery
Print this page
Email this page
Small font size
Default font size
Increase font size
Home About us Current issue Archives Instructions Submission Subscribe Editorial Board Partners Contact e-Alerts Login 


 
EDITORIAL COMMENTARY Table of Contents   
Year : 2009  |  Volume : 2  |  Issue : 2  |  Page : 95-96
Editorial Commentary


1 Sehitlik Uslu Sokak, Faculty of Medicine, Ankara, Turkey
2 Baskent University, Faculty of Medicine, Ankara, Turkey

Click here for correspondence address and email

Date of Web Publication24-Dec-2009
 

How to cite this article:
Senel E, Sahin C. Editorial Commentary. J Cutan Aesthet Surg 2009;2:95-6

How to cite this URL:
Senel E, Sahin C. Editorial Commentary. J Cutan Aesthet Surg [serial online] 2009 [cited 2019 Jun 18];2:95-6. Available from: http://www.jcasonline.com/text.asp?2009/2/2/95/58524


We read the article, "Nicolau syndrome: An iatrogenic cutaneous necrosis" [1] with great interest. The article overviewed features of Nicolau syndrome with two new cases. However, there are still several points to be underlined.

Nicolau syndrome (NS) is an uncommon cutaneous drug reaction that was first described by Freudenthal in 1924. [2] Nicolau reported patients who had been treated with bismuth salts for syphilis in 1925, and suggested the term, "livedoid dermatitis" for this entity. [2] Various other drugs such as the penicillins, [3,4] nonsteroidal anti-inflammatory drugs, [5],[6],[7],[8] local anesthetics, and corticosteroids [9] have been reported to cause NS. The clinical presentation of NS is severe pain around the injection site of the drug immediately after injection, followed by rapid development of erythema or a livedoid reticular patch. [6]

The pathogenesis of NS is not yet fully understood, but it has been suggested to be due to accidental intraarterial injections. [10] Although several theories have been proposed, the most influential hypothesis is direct trauma or irritation of the vascular structures with occlusion by arterial embolism by the drug itself, due to crystallization of aqueous drugs in the vessels. [11] Brachtel and Meinertz performed experiments in 1977 on the rabbit ear lobe to clarify the pathogenesis of local skin necroses after intramuscular injection in NS. [12] They injected 20% phenylbutazone solution into the paraarterial and intraarterial planes, and the paraarterial plane after perforation of the vessel. They detected that the drug produced a violent inflammation with all kinds of application. The histological examinations in all these cases showed massive destructions of the inner arterial wall. [12] McGee and Davison reported skin necrosis following nonsteroidal antiinflammatory injection, with histopathology revealing dermal and subcutaneous necrosis along with focal thrombosis and inflammation. [7] Another suggested mechanism involves damage to an end artery, sympathetic stimulation, and subsequent vascular spasm from periarterial or perineural injection.

The result of all hypothesized mechanisms, either by itself or acting in combination, is end organ damage of the cutaneous and subcutaneous tissues and muscle. It has also been reported in an NS case that cold application for local pain relief enhances rapid skin necrosis by increasing acute local vasospastic effect. [6]

Although Nicolau syndrome (NS) is a very rare disorder, physicians should be aware of this cutaneous adverse reaction of certain drugs and be ready to prevent development of severe complications. Physicians should make sure that appropriate injection procedures have been used. Local cold application should be avoided in the presence of the immediate intense pain after intramuscular injection.

 
   References Top

1.Nischal KC, Basavaraj HB, Swaroop MR, Agrawal DP, Sathyanarayana BD, Umashankar NP. Nicolau syndrome: An iatrogenic cutaneous necrosis. J Cutan Aesth Surg 2009;2:98-101.  Back to cited text no. 1      
2.Kohler LD, Schwedler S, Worret WI. Embolia cutis medicamentosa. Int J Dermatol 1997;36:197.  Back to cited text no. 2      
3.Domula M, Weissbach G, Lenk H. Nicolau's syndrome following benzathine penicillin: A survey based on 5 own cases. Kinderarztl Prax 1972;40:437-48.  Back to cited text no. 3      
4.Modzelewska I, Dawidowicz-Szczepanowska A. Nicolau syndrome following administration of procaine penicillin. Wiad Lek 1980;33:231-3.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Ezzedine K, Vadoud-Seyedi J, Heenen M. Nicolau syndrome following diclofenac administration. Br J Dermatol 2004;150:385-7.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Senel E, Ada S, Gulec AT, Caglar B. Nicolau syndrome aggravated by cold application after IM diclofenac. J Dermatol 2008;35:18-20.  Back to cited text no. 6      
7.McGee AM, Davison PM. Skin necrosis following injection of non-steroidal anti-inflammatory drug. Br J Anaesth 2002;88:139-40.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]  
8.Forsbach Sanchez G, Eloy Tamez H. Nicolau syndrome caused by intramuscular administration of diclofenac. Rev Invest Clin 1999;51:71.  Back to cited text no. 8      
9.Cherasse A, Kahn MF, Mistrih R, Maillard H, Strauss J, Tavernier C. Nicolau's syndrome after local glucocorticoid injection. Joint Bone Spine 2003;70:390-2.  Back to cited text no. 9  [PUBMED]  [FULLTEXT]  
10.Stiehl P, Weissbach G, Schroter K. Nicolau syndrome. Pathogenesis and clinical aspects of penicillin-induced arterial embolism. Schweiz Med Wochenschr 1971;101:377-85.  Back to cited text no. 10      
11.Schrφter K, Lorenz K. Nicolau syndrome, form of drug-induced embolism. (Clinical picture-etiology and pathogenesis-prevention-comparison with Hoigne syndrome). Z Arztl Fortbild (Jena) 1971;65:725-31.  Back to cited text no. 11      
12.Brachtel R, Meinertz T. Local skin necroses after intramuscular injection-Experimental animal studies. Arch Dermatol Res 1977;258:281-8.  Back to cited text no. 12  [PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Engin Senel
Sehitlik Uslu Sokak, 41/9, 06620, Ankara
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions




 

Top
 
  Search
 
  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1892    
    Printed134    
    Emailed0    
    PDF Downloaded146    
    Comments [Add]    

Recommend this journal